Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 104, NWS Columbia, SC

September 2, 2014Richmond County, Georgia; Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 2, 2014, 5:29 PM EDT for Richmond County, Georgia; Aiken County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2014, 5:29 PM EDT (21:29 UTC)
Expired
Sep 2, 2014, 6:00 PM EDT
In force
31 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Richmond County, GA, Aiken County, SC

The radar

The Columbia radar (KCAE), 95 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 5:32 PM EDTHAIL 0.252 Nne Augusta, GAPEA SIZE HAIL REPORTED AT RIVER WATCH PARKWAY AND 15TH STREET VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1607 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WUUS52 KCAE 022129
SVRCAE
GAC245-SCC003-022200-
/O.NEW.KCAE.SV.W.0104.140902T2129Z-140902T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
529 PM EDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  WESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 600 PM EDT

* AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  AUGUSTA...AND MOVING EAST AT 5 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE AUGUSTA...NORTH
  AUGUSTA...CLEARWATER AND BELVEDERE

THIS STORM WILL ALSO PRODUCE VERY HEAVY RAINFALL OVER THE CITY OF 
AUGUSTA AND VICINITY...LEADING TO PONDING OF WATER ON ROADWAYS AND 
POSSIBLY FLOODING OF LOW LYING AREAS. MOTORISTS SHOULD USE CAUTION. 

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY 
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA...AND EMAIL 
CAEWX@NOAA.GOV...TO RELAY SEVERE WEATHER REPORTS.

LAT...LON 3354 8191 3335 8189 3339 8204 3352 8206
TIME...MOT...LOC 2128Z 267DEG 5KT 3345 8195

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:34 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 2, 2:34 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT TUE SEP 2 2014

.SYNOPSIS...
HIGH PRESSURE WILL EXTEND INTO THE FORECAST AREA FROM THE ATLANTIC
THROUGH THURSDAY. A PERSISTENT UPPER RIDGE WILL HELP MAINTAIN THE
HOT TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
NOCTURNAL COOLING AND HIGH LOW-LEVEL MOISTURE SHOULD RESULT IN
AREAS OF STRATUS AND FOG EARLY THIS MORNING. HOWEVER...WEAK INSTABILITY
AND DEEP MOISTURE SHOULD HELP PREVENT DENSE FOG.

THE SURFACE RIDGE WILL REMAIN EAST AND SOUTH OF THE FORECAST AREA
WITH WEAK LEE-SIDE TROUGHING IN THE AREA. STRONG HEATING PLUS
CONVERGENCE INTO THE FEATURE SHOULD HELP SUPPORT THUNDERSTORMS.
THUNDERSTORM COVERAGE SHOULD BE LIMITED BY THE UPPER RIDGING AND
SLOW STORM MOVEMENT. THE HIGH-RESOLUTION MODELS DISPLAY SCATTERED
COVERAGE. THE GUIDANCE CONSENSUS SUPPORT POPS AROUND 30 PERCENT.
PRECIPITABLE WATER WILL BE AROUND 2 INCHES. THIS MOISTURE PLUS A
SLOW STORM MOTION SIGNALS A POSSIBILITY OF LOCALIZED FLOODING. THE
MODELS INDICATE STRONG INSTABILITY. THE NAM HAS SURFACE-BASED LI/S
NEAR -8 TODAY. THIS INSTABILITY PLUS HEAVY PRECIPITATION LOADING
INDICATES A POSSIBILITY OF DAMAGING WIND WITH THE THUNDERSTORMS.
RECENT VERIFICATION FAVORS THE WARMER TEMPERATURE GUIDANCE.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
THE SURFACE RIDGING EAST AND SOUTH OF THE FORECAST AREA WILL
CONTINUE TO DOMINATE. A WEAKENING FRONT APPROACHING FROM THE
NORTHWEST SHOULD STALL BEFORE REACHING THE AREA TO OUR NW ACROSS
THE MOUNTAINS. STRONG HEATING WITH DEEP MOISTURE PLUS SOME
CONVERGENCE ASSOCIATED WITH LEE-SIDE TROUGHING SHOULD HELP SUPPORT
THUNDERSTORMS. COVERAGE SHOULD BE LIMITED BECAUSE OF CONTINUED
UPPER-LEVEL RIDGING AND SLOW STORM MOVEMENT. THE GUIDANCE
CONSENSUS SUPPORTS POPS AROUND 30 PERCENT. HEAVY RAIN MAY OCCUR
WITH ANY THUNDERSTORMS BECAUSE OF THE SLOW MOVEMENT AND
PRECIPITABLE WATER NEAR 2 INCHES. RECENT VERIFICATION FAVORS THE
WARMER TEMPERATURE GUIDANCE.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE GFS AND ECMWF SHOW RIDGING EXTENDING INTO THE AREA FROM THE
ATLANTIC DOMINATING EARLY IN THE MEDIUM-RANGE PERIOD. SUFFICIENT
MOISTURE COMBINED WITH HEATING SHOULD SUPPORT SCATTERED MAINLY
DIURNAL THUNDERSTORMS. THE MODELS HAVE COME INTO BETTER AGREEMENT
WITH THE COLD FRONT THAT WILL APPROACH THE AREA ON SUNDAY AND
MOVING INTO THE REGION LATE SUNDAY/SUNDAY NIGHT...THEN STALLING OR
DRIFTING SLOWLY SOUTHWARD THROUGH TUESDAY. WITH THE COLD FRONT IN
THE AREA SUNDAY/MONDAY...EXPECT AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS. THE GFS...ECMWF...AND EKD MOS HAVE POPS 20 TO 30
PERCENT EARLY INCREASING TO 30 TO 40 PERCENT BY THE END OF THE
PERIOD. ABOVE NORMAL TEMPERATURES SHOULD GRADUALLY LOWER TO NEAR
NORMAL BY THE END OF THE LONG TERM PERIOD. DUE TO ADDITIONAL CLOUD
COVER...INCREASED CHANCE OF PRECIPITATION AND SURFACE WINDS
BECOMING NE BY THE END OF THE PERIOD.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS THROUGH THE NEXT SEVERAL HOURS WITH MVFR/IFR
POSSIBLE DURING THE EARLY MORNING AND AROUND SUNRISE.

CONVECTION HAS DISSIPATED ACROSS THE AREA EARLY THIS MORNING. MAIN
CONCERN FOR THE TAF PERIOD REMAINS FOG AND STRATUS THREAT...HOWEVER
MUCH OF THE THREAT IS DIMINISHED BY CONVECTIVE DEBRIS ACROSS THE
REGION. AS SUCH HAVE REMAINED WITH IFR CONDITIONS FOR AGS AND MVFR
ELSEWHERE. FOG AND STRATUS WHICH DEVELOP WILL ERODE WITH SUNRISE
AND MIXING WITH THE REMAINDER OF THE PERIOD VFR. EXPECT CUMULUS TO
AGAIN DEVELOP DURING THE LATE MORNING THROUGH AFTERNOON
HOURS...CONFIDENCE REMAINS TOO LOW TO INCLUDE MENTION OF
CONVECTION ATTM.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN LATE NIGHT
AND EARLY MORNING STRATUS AND FOG. SCATTERED MAINLY AFTERNOON
SHOWERS AND THUNDERSTORMS MONDAY THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 2, 3:25 AM EDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
325 AM EDT TUE SEP 2 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
325 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
POSSIBLY CONTAIN DAMAGING WIND. LOCALIZED FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 2, 3:02 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
302 PM EDT TUE SEP 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND DMG     3 S CHERAW              34.65N 79.89W
09/02/2014                   CHESTERFIELD       SC   PARK/FOREST SRVC

            CHERAW STATE PARK GOLF COURSE REPORTED
            SEVERAL TREES DOWN ALONG WITH DIME SIZE
            HAIL.

&&

LCV
Local storm report, Sep 2, 3:03 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EDT TUE SEP 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 SSW CHERAW            34.67N 79.90W
09/02/2014  E0.75 INCH       CHESTERFIELD       SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED THAT OFFICERS
            OBSERVED DIME SIZE HAIL NEAR THE TOWN OF
            CHERAW.

&&

LCV
Special weather statement, Sep 2, 4:37 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
437 PM EDT TUE SEP 2 2014

SCZ036-022100-
ORANGEBURG-
437 PM EDT TUE SEP 2 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ORANGEBURG COUNTY
THROUGH 500 PM EDT...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY STATIONARY STRONG THUNDERSTORM...NEAR HOLLY HILL.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HOLLY HILL...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3330 8025 3326 8031 3327 8033 3327 8035
      3325 8036 3325 8043 3328 8049 3332 8050
      3333 8051 3327 8061 3348 8068 3336 8023
TIME...MOT...LOC 2037Z 270DEG 2KT 3327 8036
Local storm report, Sep 2, 5:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
527 PM EDT TUE SEP 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     6 SSE BURNETTOWN        33.44N 81.81W
09/02/2014                   AIKEN              SC   LAW ENFORCEMENT

            SC HWY PATROL REPORTED TREES DOWN ON STORM
            BRANCH RD. AT BOYD POND RD.

&&

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:18 PM EDTSevere Thunderstorm WarningCAEChesterfield42 min
Sep 2, 4:37 PM EDTSpecial Weather StatementCAEDorchester23 min
Sep 2, 4:55 PM EDTAreal Flood AdvisoryCAEOrangeburg65 min
Sep 2, 5:00 PM EDTSevere Thunderstorm WarningCAEAiken30 min
Sep 2, 5:32 PM EDTSevere Thunderstorm WarningCAEChesterfield43 min
Sep 2, 5:40 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster35 min
Sep 2, 5:57 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland33 min
Sep 2, 6:44 PM EDTAreal Flood AdvisoryCAERichland61 min
Sep 2, 6:57 PM EDTAreal Flood AdvisoryCAEAiken48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.